Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 9, NWS Reno, NV

August 18, 2022Plumas County, California

NWS Reno, NV issued this flash flood warning at Aug 18, 2022, 12:51 PM PDT for Plumas County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2022, 12:51 PM PDT (19:51 UTC)
Expired
Aug 18, 2022, 3:45 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Plumas County, CA

The radar

The Reno radar (KRGX), 66 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2022-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2022-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WGUS55 KREV 181951
FFWREV
CAC063-182245-
/O.NEW.KREV.FF.W.0009.220818T1951Z-220818T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
1251 PM PDT Thu Aug 18 2022

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Plumas County in northern California...

* Until 345 PM PDT.

* At 1251 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the Beckwourth Burn Scar. Up to 1 inch of rain 
  has fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Beckwourth Burn Scar. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Dixie Valley Road, Frenchman Lake, Frenchman Campground, Spring 
  Creek Campground and Big Cove Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding 
and/or debris flows are imminent or occurring. Residents living in 
or immediately downstream should take immediate precautions to 
protect life. Quickly move away from the burn area only if it is 
safe to do so, otherwise shelter in place and move to a second story 
or the highest location in your home to stay out of the path of 
fast-moving water and debris flows.

&&

LAT...LON 3989 12015 3987 12018 3987 12029 3989 12033
      3992 12029 3993 12024 3993 12019 3993 12012
      3991 12012

FLASH FLOOD...RADAR INDICATED

$$

TF
1 follow-up statement
935 
WGUS75 KREV 182247
FFSREV

Flash Flood Statement
National Weather Service Reno NV
347 PM PDT Thu Aug 18 2022

CAC063-182257-
/O.EXP.KREV.FF.W.0009.000000T0000Z-220818T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Plumas CA-
347 PM PDT Thu Aug 18 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR PLUMAS COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3989 12015 3987 12018 3987 12029 3989 12033
      3992 12029 3993 12024 3993 12019 3993 12012
      3991 12012

$$

TF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:28 AM PDT, 10 hours 23 minutes earlier.

Area forecast discussion, Aug 18, 2:28 AM PDT, 10 hours 23 minutes before
Area Forecast Discussion
National Weather Service Reno NV
228 AM PDT Thu Aug 18 2022

.SYNOPSIS...

Showers with a few weak embedded thunderstorms are rapidly
clearing from the west to the east early this morning. Additional
strong thunderstorms are possible this afternoon with gusty winds
and localized heavy rainfall. Storm chances decrease Friday onward
with drier southwest flow over the region. Temperatures will be
near to above normal with typical afternoon breezes returning this
weekend.

&&

.DISCUSSION...

Biggest change to the forecast is the cancellation of the Red Flag
Warning for northeast CA and far northern NV. Deep moisture is
present with plentiful rain showers. While a stray lightning
strike is still possible through morning, the limited lightning
activity and increased moisture negates the risk. See the Fire
Weather section below for additional details.

Plenty of rain showers out there as of the time of writing, with
deeper convection and embedded thunderstorms being observed near
and southeast of a Mammoth-Fallon line. KRNO has unofficially
broken the record for wettest August with 0.11" inches falling as
of 1 am, bringing the monthly total up to 1.66". The previous
record for the month of August was 1.65" in 1965. We'll have an
official overnight total at 5 am, and will update the monthly
total at that point. Additional rain is possible this afternoon if
a thunderstorm moves over the airport.

Negatively tilted shortwave lifts through the region this morning.
Rapid drying and clearing will occur behind the wave, with a mid-
upper level intrusion of dry air. This is already clearly showing
up in radar and satellite trends with precipitation clearing from
west to east and all areas clearing by 8-11 am. Lower level
moisture remains in place with PWATs running 150-180% of normal,
so we'll once again destabilize with afternoon heating. Increased
shear due to the shortwave could organize storms this afternoon,
especially in northeast CA and far northern NV where there is a
greater risk for strong storms. A few cells may also fire in
western Nevada near and east of US-95, with greater coverage into
central NV east, where the deeper moisture is present. The latest
HRRR is agreeing with this idea as well.

Drier and more stable air will limit thunderstorm activity Friday
into the weekend, with a 10-15% chance in the Eastern Sierra each
afternoon. Further drying is anticipated for the end of the
weekend into the start of next week with a deep trough pushing
into the PacNW, enhancing southwest flow over the region. Ensemble
meteograms along with NBM guidance indicate a slightly enhanced
zephyr Monday and Tuesday afternoons with gusts of 25-35 mph.

Longer range trends suggest temperatures will linger above normal,
with the monsoonal flow shunted well to the southeast and overall
drier conditions to finish out the month of August. -Dawn

&&

.AVIATION...

* Showers and a few embedded thunderstorms continue early this
  morning, rapidly clearing from west to east. As of 2 am,
  activity is limited east of a KSVE-KNFL-KHTH line, with a few
  isolated cells in the eastern Sierra in the vicinity of KMMH.
  This overnight activity will be out of the area between 14-18z
  this morning.

* A later period of convective development will initiate more
  storms this afternoon over northeast CA/northwest NV and the
  eastern Sierra. Stronger storms will be possible in northeast CA
  and northern NV, with gusty and erratic outflow winds 45+ kts
  and localized heavy rainfall. Anticipate lower cigs/vis in these
  storms with terrain obscuration. Winds may produce areas of
  blowing dust, but recent rainfall should minimize how much
  particulate matter is able to be lofted.

* Storm chances decrease this weekend as a more stable westerly
  upper flow increases over the region bringing VFR conditions to
  Sierra and western NV terminals. Thunderstorms that do form will
  be confined to the eastern Sierra with only a 10-15% chance for
  development.

-Dawn/Amanda

&&

.FIRE WEATHER...

**RED FLAG WARNING CANCELLED**

We have cancelled the Red Flag Warning for northeast CA and
northwest NV early this morning as plentiful rainfall and minimal
lightning have occurred overnight.

Showers and thunderstorms are anticipated to develop through
northeast CA and northern NV this afternoon, mainly in the 1 pm
to 9 pm time frame per HREF guidance. Stronger storms remain
possible with gusty and erratic outflow winds and localized heavy
rainfall. There is a lower risk of flash flooding given the faster
storm motions, however, we'll still need to watch the potential
for storms to train over the same area, bringing renewed flood
risks. Overall, storms should be wet, but as always, any
lightning brings concerns for new fire starts.

Wind gusts from storms today could exceed 50 mph, otherwise, general
NW wind gusts this afternoon will be under 15-20 mph. -Dawn

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:28 PM PDTAreal Flood AdvisoryREVLassen3 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.